Antidepressants Can Lead to Weight Gain

Antidepressants are so popular among the general population that some people take them even if they do not actually need them. Are you down in the mouth? Try this one. Worried about your next exam? This pill will do the trick. Be careful – new scientific evidence suggests that those who have been taking antidepressants for a long time have a high risk of gaining weight.

Image Credit: istockphoto.com / TanyaJoy

After antidepressant treatment is started, the patient being treated is likely to experience several effects. First, it’s the effect it is used for, such as anxiety and pain relief. Second, it’s the infamous side effects, and one of them is weight gain. Previous studies revealed that short-term weight gain after treatment is started is common, but it appears that weight management is a challenge many patients taking antidepressants have to face, as long-term treatment turns out to be associated with an even higher risk of becoming overweight or obese.

More evidence

A team of scientists from King’s College London carried out a study, which looked into how long-term treatment with antidepressants affects body weight. They analyzed health records of almost 158,000 women and 136,700 men from the UK. The data was collected in 2004-2014. Their BMI varied to a great extent, from 18.5 to 45.0 and even more. The researchers analyzed each year separately and looked for records of prescription of 12 antidepressants. Such an approach was adopted due to the intermittent use of the medications, so it was the annual risk that the researchers aimed to calculate.

Then they analyzed the data gathered during the 10 years the patients had been being followed. If someone’s weight increased by 5% or more, this information was recorded. Having carried out the analysis, the scientists came to the conclusion that long-term treatment with antidepressants is associated with considerable weight gain regardless of whether the person was overweight or obese or had a normal BMI prior to starting treatment.

Compared to the control group, those who took antidepressants had an increased risk of 11.2%, whereas people who did not take these medications had a risk of 8.1 per 100. The second and third years turned out to be the period characterized by the highest risk, as the chance of gaining extra 5% of body weight was increased by more than 46% in those who were treated with such drugs, compared to the patients who did not take them. During the subsequent years the risk was still higher than average, and it remained elevated for 6 years.

A double-sided pill

As obesity rates are increasing, new ways to tackle the issue are being developed. Research into what can contribute to obesity reveals more factors, and antidepressants could also be behind it. Researchers warn that it is dangerous to quit antidepressants fast if you have been taking them for quite a long time, as it can exacerbate depression and anxiety symptoms. Weight gain is not the only side effect associated with this kind of medications: many patients are addicted to them and experience such adverse effects as numbing of emotions, headache, and sexual and fertility problems.

American doctors tend to prescribe antidepressants even to patients who do not really need them. Many of them fail to warn that side effects may be severe, and addiction is likely to follow if the drug prescribed is used on a daily basis. If you can omit drugs, try to manage stress without swallowing another Prozac or Zoloft pill, as psychiatric drugs are not as harmless as they may seem.

Google AdWords

Leave a Reply

Your email address will not be published. Required fields are marked *